MAUDE Adverse Event Report: ETHICON INC. PDS II SUTURE 30"(75CM) 5-0 VIO; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS II SUTURE 30"(75CM) 5-0 VIO; SUTURE, SURGICAL, ABSORBABLE
Catalog Number Z126H
Medical Device Problem Codes Break (1069); Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that the patient underwent a procedure for choledocholith and stenosis of the common bile duct and suture was used.During the surgery, the common bile duct except for the stenosed part was resected on the side of the liver.Then, the bile duct and duodenum were anastomosed.During the anastomosis, the surgeon held the needle tip after placing a few stitches.At that time, the needle detached from the suture.It is supposed that the needle tip broke when the suture was detached from the needle.When the needle was retrieved, it was found that the needle tip had been broken off.The broken piece of the needle tip has not been retrieved yet.During the operation, x-rays were taken but the broken piece of the needle tip was not observed.Thus, the surgeon judged that the broken piece was not retained in the patient¿s body.The surgeon opines that the needle tip was broken because he/she held the needle at its tip.The surgeon judged the broken piece of the needle tip was not retained in the patient¿s body.There were no adverse consequences to the patient, and no additional treatment scheduled.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: (b)(4) 2018.A labeled winding former, a needle/suture piece, needle piece and a suture piece of product code z126 were returned for analysis.This product code is double armed.During the visual inspection of the needle/suture piece, the swage and attachment area were as expected and no defect on the body and tip needle, and the end of the suture was observed cut appears to be by use of a surgical instrument.The needle piece was examined and the swage and attachment area were as expected.The barrel hole of the needle was examined under magnification and remnant was noted.In addition, there are marks on the edge and the tip of the needle was broken and slightly marks that appears to be by use of a surgical instrument were observed.The suture piece was inspected and it was observed several damages and the ends were cut appears to be by use of a surgical instrument.Per the condition of the sample received, the assignable cause of pull off suture needle was improper handling of the sample.To condition of needle breakage tip cannot be concluded and an additional evaluation is necessary to determine the failure mode.
 
Additional Manufacturer Narrative
Product complaint # pc-(b)(4).Second evaluation on the same device.A failed suture needle, was submitted for evaluation.A fracture was observed in the body of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.There is no evidence of any material flaw that would cause premature failure.

Brand Name
PDS II SUTURE 30"(75CM) 5-0 VIO
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville 08876 0151
MDR Report Key7232893
Report Number2210968-2018-70587
Device Sequence Number1355395
Product Code NEW
UDI-Device Identifier10705031060203
UDI-Public10705031060203
Combination Product (Y/N)N
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZ126H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/19/2018
Initial Date Received by Manufacturer 01/15/2018
Supplement Date Received by Manufacturer02/26/2018
03/13/2018
Initial Report FDA Received Date01/31/2018
Supplement Report FDA Received Date03/07/2018
03/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1